Hail, Leflore
- When
- December 8, 7:41 PM CST
- Where
- Leflore County, Money
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -90.220
A weak upper disturbance moved over the region on the evening of December 8th producing a couple stronger storms that dropped hail across Grenada and Leflore Counties. On the afternoon of the 9th an area of showers moving north along the Interstate 59 corridor produced two weak tornadoes as this activity pushed into south central Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A weak upper disturbance moved over the region on the evening of December 8th producing a couple stronger storms that dropped hail across Grenada and Leflore Counties. On the afternoon of the 9th an area of showers moving north along the Interstate 59 corridor produced two weak tornadoes as this activity pushed into south central Mississippi. The cells responsible for these tornadoes were very weak and did not even exhibit lightning. Later that night into the next morning a squall line moved across the region causing widespread wind damage, as well as another tornado in Marion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 8, 6:23 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 623 PM CST SAT DEC 8 2012 .UPDATE... A COUPLE OF STRONG STORMS DEVELOPED DURING THE LATE AFTERNOON OVER THE DELTA REGION AND ARE CONTINUING INTO THE EARLY EVENING. HAVE UPDATED THE FORECAST TO EXTEND THUNDERSTORM RISK FOR A FEW MORE HOURS. /EC/ && .PREV DISCUSSION... /ISSUED 327 PM CST SAT DEC 8 2012/ SHORT TERM....TODAY THROUGH MONDAY NIGHT... A SHORT WAVE IS MOVING ACROSS THE NORTHERN PORTIONS OF THE AREA THIS AFTERNOON AND IS KICKING OFF FEW SHOWERS AND ISOLATED STORMS. THERE WILL BE SUFFICIENT MOISTURE FOR A FEW SHOWERS TO CONTINUE TO BE POSSIBLE THROUGH THE NIGHT ACROSS THE DELTA AND NORTHERN PORTIONS OF THE AREA...BUT THE MODELS SUGGEST MOST OF THE ACTIVITY WILL MOVE NORTH OF THE AREA. AREAS OF FOG WILL BE POSSIBLE MAINLY OVER THE SOUTHEASTERN PORTIONS OF THE AREA WHERE THE BOUNDARY LAYER WINDS WILL BE LIGHT ENOUGH...BUT EXPECT MAINLY STRATUS FURTHER NORTH AS THE WINDS WILL BE A BIT STRONGER. SUNDAY WILL BE A RELATIVELY QUIET DAY...BUT THERE WILL BE ENOUGH MOISTURE COMBINED WITH A FEW WEAK SHORT WAVES MOVING ACROSS THE DELTA FOR A FEW SHOWERS TO BE POSSIBLE IN THOSE AREAS. A DEEP UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE INTO THE DELTA LATE SUNDAY EVENING AND CONTINUE TO MOVE ACROSS THE AREA THROUGH THE NIGHT. THE MODELS CONTINUE TO INDICATE AROUND 25KT OF 0-1KM SHEAR AND SOME INSTABILITY WITH AROUND 100-300J/KG OF ML CAPE. THE WINDS ARE MAINLY GOING TO BE MAINLY UNIDIRECTIONAL OUT OF THE SOUTHWEST...SO EXPECT A SQUALL LINE TO MOVE THROUGH THE AREA...EXITING EAST OF THE AREA BY MID MONDAY AFTERNOON. WILL CONTINUE TO MENTION THE POSSIBILITY OF STRONG TO POSSIBLY SEVERE IN THE HWO ALONG WITH LOCALLY HEAVY DOWNPOURS. THE COLD FRONT WILL MOVE EAST OF THE AREA BY MID-LATE AFTERNOON WITH SOME LINGERING SHOWERS/CLOUDS IN THE SOUTHEAST POSSIBLE IN THE EARLY EVENING. DRIER/COLDER AIR WILL BUILD IN BEHIND THE FRONT WITH TEMPS FALLING INTO THE UPPER 20S TO MID 30S ACROSS MUCH OF THE AREA MONDAY NIGHT UNDER MAINLY CLEAR SKIES. STUCK PRETTY CLOSE TO GUIDANCE TEMPS THROUGH MUCH THE PERIOD...BUT DID WARM THEM SLIGHTLY ON SUNDAY AND AFTER LOOKING AT H925/H850 TEMPS AND CLIMO...ALSO CUT BELOW GUIDANCE LOWS MONDAY NIGHT. RAISED ABOVE GUIDANCE POPS SUNDAY NIGHT ACROSS MUCH OF THE AREA AND ALSO RAISED ON MONDAY IN THE EAST. DID NOT MAKE ANY CHANGES BEYOND MONDAY NIGHT...SO WILL ATTACH THE APPLICABLE PORTIONS OF THE PREVIOUS LONG TERM BELOW. /15/ PREVIOUS LONG TERM...FOR DAYTIME TUESDAY MODELS GENERALLY AGREE SOME CIRRUS STREAMING BACK IN FROM THE SOUTHWEST COULD LIMIT SUNSHINE SOMEWHAT IN THE SOUTHEAST HALF OF ZONES. THIS FACT...IN COMBO WITH LIMITED MIXING IN THE COLD AIR ADVECTION REGIME...PROMPTED ME TO LOWER MEX HIGH ACROSS THE BOARD BY 2 TO 4 DEGREES. THIS LEADS INTO DECENT RAD COOLING ANTICIPATED FOR TUESDAY NIGHT WHERE COLDER- TRENDING MEX LOWS (NOW MOSTLY IN THE MID TO UPPER 20S) LOOK GOOD. THEN WE COME TO WEDNESDAY AND WEDNESDAY NIGHT WHEN COOL AIR MASS WILL BE STILL LOCKED IN PLACE AT THE SURFACE BUT MODELS AGREE A DECENT H500 SHORT WAVE WILL MIGRATE THROUGH THE LOWER MS VALLEY. GFS/EURO EXPLICIT OPERATIONAL GUIDANCE NOW SUGGESTS ENOUGH MOISTURE FOR PRECIP PRODUCTION SHOULD REMAIN MOSTLY SHUNTED TO OUR SOUTH AND SOUTHEAST IN ASSOCIATION WITH THIS SYSTEM. HOWEVER...PREVIOUS OP EURO RUN AND LATEST GFSENSEMBLE GIVES INDICATION THAT AT LEAST LOW END CHANCES OF PRECIP IN MAINLY SOUTHEAST HALF OF ZONES CANNOT BE IGNORED. LATEST MEX MOS PLAYING IT TOO SAFE IT SEEMS WITH WIDESPREAD 20 TO 30 POPS AND INTERPRETATION OF ALL GUIDANCE MAKES IT MORE SENSIBLE TO CUT POPS 5 TO 15 POINTS IN ALL BY SOUTHEAST ZONES. GIVEN CHILLY AIR IN PLACE ONE MIGHT THINK WINTRY PRECIP COULD CONCEIVABLY BE A WORRY WITH THIS SYSTEM...BUT ALAS EXPECTED AFTERNOON INTO EVENING TIMING SHOULD ENSURE POTENTIAL FOR THIS IN OUR AREA IS EXTREMELY LOW. MEX TEMPS DROPPED A LITTLE WEDNESDAY BUT LOOK GOOD WEDNESDAY NIGHT. TEMPERATURE MODERATION SHOULD GET UNDERWAY THURSDAY AS FLOW TURNS AROUND QUICKLY TO SOUTHERLY IN REACTION TO WESTERN CONUS TROUGH ENERGY AND LOW PRESSURE FORMING IN THE PLAINS. MODELS START TO SHOW CONSIDERABLE DISAGREEMENT WITH HOW QUICKLY OR IN WHAT EXACT MANNER THIS ENERGY TRANSLATES EAST TOWARD OUR REGION THROUGH THE END OF THE WEEK. DECENT CONFIDENCE THAT RAIN CHANCES WILL ARRIVE BY SATURDAY...BUT AT LEAST A LITTLE POTENTIAL THEY COULD RETURN BY FRIDAY. TEMPERATURES WILL PROBABLY CONTINUE TO TREND UPWARD FROM THURSDAY UNTIL THE NEXT COLD FRONT PASSES...BUT THIS FRONTAL PASSAGE MIGHT COME AS EARLY AS NEXT SATURDAY. MEX TEMPS ACCEPTED COMPLETELY THURSDAY THROUGH SATURDAY...BUT THEY MAY TURN OUT TO BE TOO WARM...ESPECIALLY CONSIDERING STRONG HINTS OF -NAO TELECONNECTION DEVELOPING THROUGH THE LONG TERM PERIOD. /BB/ && .AVIATION... ISOLATED SHRA/TSRA PASSING NEWD THROUGH OUR NWRN PORTIONS OF THE CWFA THIS AFTERNOON...MAINLY W OF A GRENADA TO VICKSBURG TO NATCHEZ LINE. SOME OF THESE MAY PROGRESS AS FAR E AS THE NATCHEZ TRACE PARKWAY. OTHERWISE...VFR CLOUDS ARE EXPECTED TO PREVAIL AT ALL SITES THROUGH THE EVENING HOURS FOLLOWED BY AREAS OF DEVELOPING MVFR STRATUS 05-08Z...LOWERING TO IFR STRATUS/PATCHY FOG FROM 08-15Z...THEN SLOWLY LIFTING. WINDS WILL BE SSELY 6-12KTS... SUBSIDING TO ABOUT 6KTS OR LESS OVERNIGHT... EXCEPT IN THE DELTA. SLY WINDS WILL BE ON THE INCREASE LATE TONIGHT ALONG THE MS RIVER AND BE PICKING UP 12-18KTS AND GUSTY FOR MOST AREAS SUNDAY FROM MID MORNING THROUGH THE AFTERNOON. SCATTERED TO NUMEROUS SHRA/TSRA WILL BE INCREASING FROM THE W SUNDAY NIGHT AHEAD OF A COLD FRONT. /40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 54 79 59 60 / 10 13 89 100 MERIDIAN 53 77 62 66 / 9 11 75 100 VICKSBURG 54 79 56 58 / 13 26 94 89 HATTIESBURG 54 79 61 69 / 7 12 60 100 NATCHEZ 58 78 58 59 / 10 15 90 94 GREENVILLE 56 76 49 51 / 48 37 100 81 GREENWOOD 58 78 52 55 / 42 29 100 85 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 628 PM CST SAT DEC 8 2012 MSZ026>033-036>039-042>066-072>074-092000- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 628 PM CST SAT DEC 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL...SOUTH AND EAST MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR LATE SUNDAY NIGHT INTO MONDAY AS A SQUALL LINE OF STORMS MOVES ACROSS THE AREA. WIND GUSTS OF 40 TO 60 MPH AND LOCALLY HEAVY DOWNPOURS APPEAR TO BE THE MAIN RISKS WITH A STRONG COLD FRONT DRIVING THE STORMS EAST. COLDER AIR RETURNS LATER MONDAY NIGHT THROUGH MID WEEK WITH SUB-FREEZING OVERNIGHT TEMPERATURES ONCE AGAIN. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE SUNDAY NIGHT THROUGH MONDAY. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040- 041-092000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY- 628 PM CST SAT DEC 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA... EXTREME SOUTHEAST ARKANSAS AND THE DELTA OF MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND 40 TO 50 MPH WIND GUSTS WILL CONTINUE EARLY THIS EVENING OVER THE DELTA REGION OF THE ARKLAMISS...ESPECIALLY NORTH OF INTERSTATE 20. STORMS ARE EXPECTED TO DIMINISH BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR SUNDAY EVENING INTO EARLY MONDAY AS A SQUALL LINE OF STORMS DEVELOPS ACROSS THE AREA. WIND GUSTS OF 40 TO 60 MPH APPEAR TO BE THE MAIN RISK WITH A STRONG COLD FRONT DRIVING THE STORMS EAST. COLDER AIR RETURNS MONDAY NIGHT THROUGH MID WEEK WITH SUB-FREEZING OVERNIGHT TEMPERATURES ONCE AGAIN. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE SUNDAY INTO EARLY MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. EC/40
LAZ009-MSZ040-082335-
ISSAQUENA MS-EAST CARROLL LA-
457 PM CST SAT DEC 8 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CST SAT DEC 8 2012
...STRONG THUNDERSTORM IN EAST CARROLL PARISH...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF LAKE PROVIDENCE
AT 456 PM CST...MOVING NORTHEAST AT 30 MPH.
BRIEF HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.
PEOPLE IN WEST CENTRAL ISSAQUENA COUNTY...AND CENTRAL EAST CARROLL
PARISH SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3269 9138 3271 9138 3272 9137 3293 9114
3281 9096 3261 9133 3269 9140
TIME...MOT...LOC 2256Z 228DEG 26KT 3271 9131
JCMSZ034-035-040-041-090030-
WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-HUMPHREYS MS-
544 PM CST SAT DEC 8 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CST SAT DEC 8 2012
...STRONG THUNDERSTORM MOVING INTO SHARKEY COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF GRACE AT 544
PM CST...MOVING NORTHEAST AT 30 MPH.
BRIEF HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.
PEOPLE IN WEST CENTRAL HUMPHREYS...NORTH CENTRAL ISSAQUENA...NORTHERN
SHARKEY AND SOUTHEASTERN WASHINGTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3320 9082 3304 9065 3284 9097 3292 9107
3294 9108 3298 9109
TIME...MOT...LOC 2344Z 228DEG 26KT 3294 9101
JCLAZ007-008-015-090040- RICHLAND LA-MOREHOUSE LA-WEST CARROLL LA- 555 PM CST SAT DEC 8 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 555 PM CST SAT DEC 8 2012 ...STRONG THUNDERSTORM JUST NORTH OF RAYVILLE... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF RAYVILLE AT 556 PM CST...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHERN WEST CARROLL...SOUTH CENTRAL MOREHOUSE AND NORTHERN RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3284 9170 3271 9137 3242 9169 3251 9191 TIME...MOT...LOC 2356Z 213DEG 26KT 3255 9175 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
651 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL OAK GROVE 32.86N 91.39W
12/08/2012 E0.50 INCH WEST CARROLL LA LAW ENFORCEMENT
WEST CARROLL SO REPORTED DIME SIZE HAIL
&&
ECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 6 W OAK GROVE 32.86N 91.49W
12/08/2012 E0.75 INCH WEST CARROLL LA TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZE HAIL
&&
ECMSZ025>027-090220-
LEFLORE MS-GRENADA MS-CARROLL MS-
738 PM CST SAT DEC 8 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CST SAT DEC 8 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF MONEY AT 739 PM CST...
MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN CARROLL...WESTERN GRENADA AND EAST CENTRAL
LEFLORE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3379 8973 3352 9015 3365 9030 3373 9018
3373 9014 3376 9014 3382 9004 3382 8999
3383 8997 3383 8994 3389 8993 3391 8991
TIME...MOT...LOC 0139Z 228DEG 32KT 3365 9014
JCThe Jackson/Brandon,MS radar (KDGX), 154 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
11 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
A tree was blown down across a bridge in Money.
A brief tornado touched down and caused some shingle damage, as well as broke a window on a house. Several trees were blown down. Two of the trees were blown down onto vehicles. Maximum wind speed was 85 mph.
A brief tornado touchdown took the medal roof off a building along Weber Jordan Road. Maximum winds were 85 mph.
Thunderstorm winds impacted the area around Carrollton. Trees were blown down across power lines in Carrollton and North Carrollton, causing widespread power outages. Also a roof was blown off an abandoned store. A few trees were blown down across Highway 17 South.
Several trees and power lines were blown down in Kilmichael.
Trees were blown down in Bellfontaine.
Several trees were blown down in the western portion of the county. One large tree was blown down across Highway 46.
Roof damage occurred to an apartment, and a few signs were damaged.
Several trees were blown down, a patio was damaged, and a gazebo was flipped over on Lone Oak Drive just west of Highway 45. A car wash on Highway 45 sustained some roof damage.
A tree fell on a trailer along Gloster Road south of Meadville.
Trees were blown down along Highway 28 just west of Georgetown.
Trees were blown down across Cranfield Road.
Numerous trees were snapped and uprooted along the path. A couple of sheds and a gazebo were destroyed. Shingle damage occurred to a couple of homes. A metal carport was blown onto a house. In addition, an antenna atop a house was snapped. This was a continuation of a tornado that came out of Walthall County. Maximum wind speeds were estimated at 100 mph.
A tree was blown down on Interstate 59 between US 49 and Hardy Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420098, 420099, 420100, 420088, 420091, 420103, 420104, 420105, 420106, 420107, 420108, 420109, 420110, 420111, 420094, 420113.